Modified radiative transfer theory in second‐order backscattering coefficients of a two‐layer random medium

Saba Mudaliar, Jay K. Lee

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

The modified radiative transfer theory is used to obtain the backscattering coefficients of a two‐layer random medium. Since exact solutions to the MRT equations are not available certain approximations are used. First, a first‐order approximation is made to obtain the backscattering coefficients. In an attempt to investigate the appropriateness of the first‐order approximation, higher‐order solutions are obtained. It is observed that the second‐order solution is important because it is the primary source of depolarization (cross‐polarized backscatter); besides it also helps one to estimate the error involved in settling for a first‐order approximation. Hence the second‐order backscattering coefficients are calculated and cast in a form suitable for physical interpretation. It is noticed that certain “phase” terms are absent. After exploring the reasons for this, it is suggested that the present MRT theory be further modified to accommodate these terms. Finally, with the help of numerical examples, characteristics of the second‐order solutions are studied by comparing them with the corresponding Born results and also with the first‐order solutions.

Original languageEnglish (US)
Pages (from-to)459-469
Number of pages11
JournalRadio Science
Volume28
Issue number4
DOIs
StatePublished - Jan 1 1993

ASJC Scopus subject areas

  • Condensed Matter Physics
  • Earth and Planetary Sciences(all)
  • Electrical and Electronic Engineering

Fingerprint Dive into the research topics of 'Modified radiative transfer theory in second‐order backscattering coefficients of a two‐layer random medium'. Together they form a unique fingerprint.

  • Cite this